Over-the-Counter Drugs Can Poison
Although many over-the-counter and prescription drugs can be used to treat pain in humans and nonhuman animals, pet owners who prescribe
non-prescription pain relievers for Fido or Fluffy can jeopardize health and
Over-the-counter pain relievers are also known as NSAIDs - non-steroidal anti-inflammatory drugs. This group of drugs includes aspirin (plain and buffered), acetaminophen (Tylenol), naproxen, phenylbutazone, and ibuprofen (Advil & Nuprin).
According to the American Veterinary Medical Association, drug poisoning is the most common small animal poison exposure. AVMA cautions pet owners to contact a veterinarian before dosing a pet with any medication because even if the drug is safe in some doses, it may not be safe in human doses. In addition, dogs do not utilize or tolerate all drugs the same way humans do, so a drug that relieves pain in humans can poison a dog or cat.
Acetominiphen is not safe for cats. This drug is broken down by enzymes in the liver, and cats do not have enough of the necessary enzymes to do the job. Incomplete breakdown results in dangerous products that can damage blood and tissue cells. Two extra-strength tablets can kill a cat and lesser mounts can cause clinical signs of poisoning.
Dogs, particularly small dogs, can also experience significant tissue damage from as little as two regular strength acetaminophen tablets. Signs of distress can appear quickly, especially if the dose is repeated, including salivation, vomiting, weakness, and abdominal pain.
NSAIDs are widely prescribed by veterinarians to relieve pain, especially
muscle and joint pain. The doses they recommend for animals are lower than the doses for animal owners. Caution is necessary; these drugs can reduce mucous protection of the stomach and lead to ulcers; cause damage to the kidneys and other organs by reducing blood flow to these organs; suppress bone marrow; and cause bleeding disorders. Two regular aspirin can poison a small dog.
Many NSAIDs relieve the pain of arthritis by inhibiting prostaglandin
production in painful joints. However, they can poison or kill a dog with a
prostaglandin-dependent disease such as heart failure, liver failure,
dehydration, diarrhea, diabetes mellitus, urinary obstruction, or kidney
disease. In addition, ibuprofen and naproxen metabolize slowly, increasing
the risk that toxic levels will be reached.
Some ibuprofen tablets are coated with sugar and appeal to dogs. Symptoms of ibuprofen toxicity include digestive upset, bloody stool, depression, staggering, increased thirst, increased frequency of urination, liver disease, kidney disease, and seizures.
Call a veterinarian or emergency clinic for instructions on what to do. If no
veterinarian is available or close, you can try to induce vomiting with
hydrogen peroxide. Mix one teaspoon of hydrogen peroxide with one teaspoon of milk and offer it to the dog. If he will not drink it (or if there's no milk available), use a plastic eye dropper or dosage syringe to administer the dose. If vomiting does not happen within 10 minutes, repeat the dose.
Symptoms of acetaminophen poisoning are listlessness, difficulty breathing, vomiting, diarrhea, and dark-colored urine. A call to a veterinarian is essential and immediate first aid is the same as for overdose of ibuprofen.
-- By Norma Bennett Woolf --
1. AVMA Pet Poison Guide on the American Veterinary Medical Association
website (no longer available)
2. Canine Orthopedics by Robert L. Rooks DVM & Connie Jankowski
3. A paper on NSAIDs by Laurel S. Cain DVM from the library of the PetsForum Group Inc., service provider for the Compuserve pet forums
BACK TO Health Page